Help! Tinnitus and MCTD Drugs: I was diagnosed with... - LUPUS UK

LUPUS UK

27,688 members23,807 posts

Help! Tinnitus and MCTD Drugs

queencrab
queencrab

I was diagnosed with MCTD Feb 20 after starting with Raynauds, joint point and fatigue. I tried Hydroxychloriquine but it gave me tinnitus after a few weeks, so stopped taking it and months down the line, the tinnitus remains. Then at the start of Covid March time, I tried Sulfasalazine however 2 wks later had a bad reaction in the sun, came out in a rash all over, throbbing headache, swollen neck lymph nodes, vomiting, tachycardia and a temp 39. A&E said I had Covid but my test 7 days later and subsequent antibody test show I didn’t have Covid, so we think I had a hypersensitivity reaction. I’ve had some background steroid injections, to keep me ticking over just about, and 3 weeks ago started Azothiaprine. I am now neutropenic... and since yesterday my tinnitus seems to be worse. Deafness runs in my family and I’m scared these drugs have permanently damaged my ears and don’t want it getting any worse. I usually work face to face with the public and have been told to continue shielding for now. I feel so fed up and worried. Has anyone else experienced hearing loss or tinnitus from these drugs? Thanks

13 Replies

Hi queencrab I've been having problems with reactions to treatment too. First Hydroxychloroquine and Azathioprine gave me severe gastritis and more recently Methotrexate gave me muscle pain and tinnutis.

It's been a few weeks since I stopped the MTX and the muscle pain has worn off but I still have occasional tinnitus.

I'm waiting for a telephone appointment with a rheumatologist next week to discuss what to do next. I feel like I'm having trouble with these drugs, seems like I'm susceptible to side effects 😕.

Hope you find a treatment that works for you soon.

😊

I had a rash with Quinoric hydroxy. Ok on Zentiva but protect yourself re sun .

Hi I’ve not posted for a very long time I have mctd after starting with raynauds many yrs ago I’m hydroxy and am restarting my Metatrexate today after stopping it by choice just befor lock down I also have tachycardia and am uv intolerant night swets followed by muscle pain then bone joint pain then fatigue then hopefully cycle done for a long time I’m back at work but insist on working on my own I’m a carpenter on building sites the tinnitus is a pain and can be quite debilitating I’ve not found a way of stopping it utter than custom fit ear plugs sorry

Hi Queencrab..

I have been taking Mepracrine for many years.

Its was years before I reginised I was experiencing Tinnitus..

It's a low humming sound for me sometimes higher pitched but not for a while..I blamed everything from my heating system to the fridge.even got out engineer to check heating 😊

I also take lefluodmide

I really only hear it when theres no background noise..it disappeared completed when I stopped talking meds but unfortunately soon returned when I started mepracrine..meds work really well for me so have learned to cope..

My Dermotoligist disagreed with the meds my Reumy wanted me to start

as I have every faith in him I kept to the same meds

Sorry you are having a tough time..take care

Hope your feeling a little better today

🌷🌼🌻🌺🦋

I have Lupus and APS and take hydroxy, Mepacrine and MMF. I too have terrible tinnitus, it can sound like a radio being tuned sometimes, I also find it very hard to listen to a conversation if there is background noise. I have learned to live with it because the tablets have helped some of my symptoms so much.

queencrab
queencrab in reply to tiredmum

Seems these drugs frequently cause tinnitus, strange my dr did not highlight this to me :(

My Tinnitis experience is very similar to you..

Its difficult as the meds really do help the symptoms

Have a lovely day

🌻🌺🌷🦋

Hi I've had all those drugs never had tinnitus from them I have mctd aswell.

I'm not diagnosed with tinnitus after sever head injuries. And hypercausia which is sensitive to sounds.

I'm using sound therapy ear device and mindfulness for tinnitus I avoid Caffeine as it agrevate tinnitus very much.

I find stress agrevate tinnitus

Exposure loud noise and lack of sleep aswell.

I've had it 3 years now.

I'm on hydroxhcoychloroquine still but don't tolerate immunosuppressive drugs such as you took as I end up AE bad infection, lose immunity completely neutropenia.

I managed 6 week course low dose steroids OK.

But nothing higher. Sorry u suffering so much.

queencrab
queencrab in reply to soul22

Thank you. I’m sorry you have also had such a terrible time too :( thanks for the tinnitus advice x

soul22
soul22 in reply to queencrab

Your welcome it's OK,

Hope it helps you

So sorry you're having a tough time. Have you had b 12 and thyroid checked? I ask as I too have these problems as well as Raynaud's, connective tissue Disease and more. I had tinnitus and ear pain before taking hydroxcholriquine and it was thyroid and b12 deficency. It got better after treatment for that. When my b12 injection is wearing off the tinnitus comes back. Maybe it is coincidence that you started the hydroxcholriquine 🤔

I have pernicious anaemia so I have regular b12 shots and unfortunately previously had thyroid cancer so have my thyroid levels checked too and they’re ok. Good thoughts tho x

I have recently been on Azothiaprine and now neutropenic for the second time in last few months on a low dose 75mg. Not sure what my Rhuem is going to suggest. I’m feeling really fed up with life right now. Thanks for all your comments x

You may also like...